Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 101, NWS Midland/Odessa, TX

October 14, 2008Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 14, 2008, 7:51 AM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2008, 7:51 AM CDT (12:51 UTC)
Expired
Oct 14, 2008, 10:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 28 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
511 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 141251
FFWMAF
TXC135-141545-
/O.NEW.KMAF.FF.W.0101.081014T1251Z-081014T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
751 AM CDT TUE OCT 14 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ECTOR COUNTY IN WEST TEXAS...

* UNTIL 1045 AM CDT

* AT 743 AM CDT...THE LOCAL MEDIA REPORTED A HIGH WATER RESCUE AT 
  31ST STREET AND DIXIE IN THE CITY OF ODESSA. IN ADDITION 6 TO 8 
  INCHES OF FLOWING WATER WAS REPORTED OVER THE ROADWAY AT 17TH 
  STREET AND TOM GREEN. AT 745 PM CDT DOPPLER RADAR INDICATED AREAS 
  OF HEAVY RAIN CONTINUING ACROSS EASTERN ECTOR COUNTY. ADDITIONAL 
  RAINFALL WILL LIKELY RESULT IN AN INCREASED FLASH FLOOD THREAT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH
  COWDEN AND GARDENDALE

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3207 10261 3208 10229 3168 10231 3165 10262

$$
1 follow-up statement
000 
WGUS74 KMAF 141402
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
902 AM CDT TUE OCT 14 2008

TXC135-141545-
/O.CON.KMAF.FF.W.0101.000000T0000Z-081014T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-
902 AM CDT TUE OCT 14 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
EASTERN ECTOR COUNTY...

AT 850 AM CDT...THE MEDIA IN THE CITY OF ODESSA REPORTED A HIGH
WATER RESCUE AT 11TH STREET AND ADAMS. AT 855 AM CDT DOPPLER
RADAR INDICATED THAT THE RAINFALL HAD DECREASED SIGNIFICANTLY
SINCE 8 AM IN ECTOR COUNTY...HOWEVER FLASH FLOODING IS STILL
POSSIBLE DUE TO THE HEAVY RAINFALL FROM EARLIER THIS MORNING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ODESSA...
NORTH COWDEN AND GARDENDALE

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

LAT...LON 3207 10261 3208 10229 3168 10231 3165 10262

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 6:35 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Oct 14, 6:35 AM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 AM CDT TUE OCT 14 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
COLD FRONT HAS MADE LITTLE PROGRESSION OVER THE LAST FEW HOURS.
ALTHOUGH SHOWERS HAVE DECREASED IN INTENSITY...COVERAGE IS
BEGINNING TO EXPAND ACROSS THE AREA. LOW CIGS AND VIS ARE EXPECTED
THROUGH MUCH OF THE DAY AN HAVE ADDED TEMPO GROUP IN ALL TAFS.
MVFR TO POSSIBLY VLIFR CONDITIONS WILL BE POSSIBLE TODAY...
ESPECIALLY IF A STRONGER STORM PASSES DIRECTLY OVER A TERMINAL.
CONDITIONS WILL GRADUALLY IMPROVE OVERNIGHT. GENERALLY NORTH WINDS
CAN BE EXPECTED ACROSS THE AREA.

&&

.PREV DISCUSSION... /ISSUED 341 AM CDT TUE OCT 14 2008/

DISCUSSION...
A POSITIVE TILTED UPPER LEVEL TROUGH ACROSS THE FOUR CORNERS
REGION THIS MORNING IS EXPECTED TO SLOWLY LIFT NORTHEASTWARD INTO
THE CENTRAL PLAINS TONIGHT AND CONTINUE INTO THE GREAT LAKES
REGION ON THURSDAY. AN ASSOCIATED COLD FRONT ACROSS THE PERMIAN
BASIN THIS MORNING WILL BECOME QUASI-STATIONARY ALONG A COLORADO
CITY TO ALPINE LINE BY MIDDAY.

WITH COOL AIR ADVECTION AND ABUNDANT CLOUD COVER ALONG AND NORTH
OF THIS FRONTAL BOUNDARY...NEARLY ISOTHERMAL DAYTIME TEMPERATURES
HOVERING IN THE MID-50S TO AROUND 60F ARE EXPECTED ACROSS THE
PERMIAN BASIN AND SOUTHEAST NEW MEXICO PLAINS TODAY WHILE WARMER
AFTERNOON TEMPERATURES IN THE MID-70S TO NEAR 80F CAN BE EXPECTED
SOUTH OF THE FRONT ACROSS THE LOWER TRANS PECOS AND BIG BEND AREAS
TODAY. IN ADDITION...ENHANCED ISENTROPIC LIFT AND PROLONGED
OVERRUNNING ALONG/NORTH OF THIS FRONTAL BOUNDARY WILL TRANSLATE
INTO WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS AREAWIDE TODAY
AND TONIGHT...WITH THE HIGHER POPS AND QPF EXCEEDING ONE-HALF INCH
FOCUSED MAINLY ACROSS THE NORTHERN PERMIAN BASIN AND SOUTHEAST NEW
MEXICO PLAINS WHERE LARGER SCALE ASCENT AND WEAK INSTABILITY ARE
MAXIMIZED.

AS THE UPPER TROUGH CONTINUES TO LIFT NORTHEASTWARD...THE SURFACE
FRONT WILL PROCEED TO DRIFT SOUTHEASTWARD INTO/ACROSS THE LOWER
TRANS PECOS AND BIG BEND AREA ON WEDNESDAY.  ABUNDANT CLOUD COVER
AND SCATTERED SHOWERS ALONG AND NORTH OF THE FRONTAL BOUNDARY WILL
RESULT IN ANOTHER DAY OF COOL TEMPERATURES AREAWIDE...WITH READINGS
STRUGGLING TO REACH THE MID-60S DURING THE DAY ON WEDNESDAY.

FOR THURSDAY INTO THE WEEKEND...SEASONABLE TEMPERATURES IN THE 70S
RETURN ACROSS THE AREA ON THURSDAY WITH A SLIGHT WARMUP OVER THE
WEEKEND AS UPPER RIDGING REBUILDS INTO WEST TEXAS. MINIMAL CHANCES
FOR RAIN ARE EXPECTED...EXCEPT FOR A FEW LINGERING SHOWERS AND
THUNDERSTORMS ACROSS THE LOWER TRANS PECOS AND BIG BEND AREAS ON
THURSDAY ASSOCIATED WITH REMNANTS OF THE WEAKENED FRONTAL BOUNDARY.

HYDROLOGY...
RIVER LEVELS NEAR PRESIDIO CONTINUE TO SLOWLY FALL AS WATER RELEASES
OUT OF MEXICO HAVE DECREASED.  MINOR RIVER FLOODING CONTINUES FROM
PRESIDIO TO RIO GRANDE VILLAGE AND THE FLASH FLOOD WATCH FOR THE
RIO GRANDE RIVER VALLEY REMAINS IN EFFECT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
      PRESIDIO VALLEY.

&&

99
Hazardous weather outlook, Oct 14, 3:27 AM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 AM CDT TUE OCT 14 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-150830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
327 AM CDT TUE OCT 14 2008 /227 AM MDT TUE OCT 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL CONTINUE TO SLOWLY PUSH SOUTHWARD ACROSS WEST
TEXAS THROUGH THIS AFTERNOON. SCATTERED TO NUMEROUS SHOWERS AND A
FEW THUNDERSTORMS ARE EXPECTED TODAY. LOCALLY HEAVY RAINFALL AND
LOCALIZED FLOODING WILL BE POSSIBLE ACROSS THE NORTHERN PERMIAN
BASIN AND SOUTHEAST NEW MEXICO. THE STRONGEST STORMS WILL ALSO BE
CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING.

ALTHOUGH WATER RELEASES FROM LUIS LEON RESERVOIR IN MEXICO HAVE
DECREASED...FLOODING ALONG THE RIO GRANDE FROM PRESIDIO TO RIO
GRANDE VILLAGE CONTINUES. A FLASH FLOOD WATCH REMAINS IN EFFECT
FOR THESE AREAS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE REGION
THROUGH WEDNESDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

FLOODING MAY CONTINUE ACROSS THE RIO GRANDE VALLEY DUE TO AREAL
RAINFALL AND CONTINUED RELEASES FROM LUIS LEON RESERVOIR IN
MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:37 PM CDTSevere Thunderstorm WarningMAFLoving28 min
Oct 13, 9:04 PM CDTFlash Flood WarningMAFLoving3 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.